Michigan, 2020

Rip Current in Michigan, August 11, 2020

August 11, 2020 · NWS MQT · 1 event in 1 county or zone

Four people needed to be rescued after a sandbar collapsed at Big Traverse Bay Beach and a strong current swept the people out into Lake Superior. One of the rescued, a 12-year-old boy from Lower Michigan, was taken to Aspirus Keweenaw emergency room and then later died in flight to the University of Michigan Children's Hospital.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

Four people needed to be rescued after a sandbar collapsed at Big Traverse Bay Beach and a strong current swept the people out into Lake Superior. One of the rescued, a 12-year-old boy from Lower Michigan, was taken to Aspirus Keweenaw emergency room and then later died in flight to the University of Michigan Children's Hospital.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Aug 11, 12:36 PM EST, 57 minutes earlier.

Area forecast discussion, Aug 11, 12:36 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
136 PM EDT Tue Aug 11 2020

.SHORT TERM...(Today and tonight)
Issued at 500 AM EDT TUE AUG 11 2020

WV imagery and RAP analysis indicate a mid upper/leve low over the
northwest corner of Ontario wih a mainly zonal pattern from the
Plains through the northern Great Lakes. At the surface, high
pressure over IA was building to the east while low pres remains
over Hudson Bay resulting in westerly flow Lake Superior and
Upper Michigan. Much drier air was moving in with dewpoints in the
40s from northeast MN to western Upper Michigan.

Today, with the dry airmass dominating the area, expect plenty of
sunshine. With 850 mb temps to around 15C-16C, inland max temps in
the mid 80s are expected with higher temps in downslope locations
near Lake Superior. With the deeper mixing, winds should also gust
to 20-25 mph, and possibly to 30 mph over the favored higher terrain
of the Keweenaw. Dewpoints into the mid 40s will also result in min
RH values to near 25 percent. Fortunately, recent abundant rainfall
will reduce any fire weather concerns.

Tonight, although winds will diminish and skies will remain clear,
enough mixing will remain to keep temps from dropping off too far.
Min temps should fall into the mid 50s inland with low to mid 60s
along the Great Lakes.

.LONG TERM...(Wednesday through Monday)
Issued at 414 AM EDT TUE AUG 11 2020

The extended features persistent longwave troughing over the PacNW
slowly shifting eastward over the northern Rockies and Plains, as a
blocking high/ridge remains established across the Southwest CONUS.
Ahead of the longwave trough approaching ever-so-slowly from the
west, quasi-zonal flow remains in place over the Upper Great Lakes
before the upper-air pattern becomes more amplified as ridging
builds over the area by mid/late week. Zonal flow and developing
ridging aloft will lead to mostly dry and warm conditions through
much of the work week. Temperatures look to remain 10 to 15 degrees
above normal for this time of year, with widespread 80s expected.
The weather becomes more active ahead of lead shortwave activity,
and the main longwave trough progged to track across the region late
in the week through the weekend. Early next week it does look like
we will see a break from the warmer conditions as northwest flow
takes over and temperatures should return back towards normal. More
details below!

Wednesday surface high pressure anchored south of the area will
slowly move east over the eastern Great Lakes as a weak shortwave
moves in from the west. Winds will remain light over the area, and
will be primarily lake-driven. Ample sunshine will favor increased
day-time heat and mixing. With anomalously warm 850mb temperatures
(16/18c) lingering over the area expect another warm day with
temperatures well into the 80s. Dewpoints look to mix out yet again
(esp. given poor overnight recoveries Tuesday night), so did lower
RHs to around 30% across much of the west/central and along the lake-
breeze convergence zone out east. A few models are trying to develop
some afternoon convection along the lake breeze boundaries as the
above noted shortwave lifts through, but given the dry air in place
think anything other than some diurnal cumulus will be hard to come
by.

Wednesday night/Thursday, the Hudson Bay High becomes established
and then slowly drops south over eastern Canada on Friday. As we
remain on the western edge of surface ridging off to our northeast,
this will favor mostly southeast gradient winds across the Upper
Peninsula through the end of the week. Good mixing should help keep
the humidity levels down through at least Thursday, except near Lake
Michigan where flow off the lake will help keep conditions somewhat
more humid for those communities. We will still maintain 850mb
temperatures around 16/17C through the end of the week, so expect
the unseasonably warm temperatures with day time highs in the 80s to
persist. Suppose it isn't out of the question that a few spots could
reach the 90 degree mark where downsloping southeast winds helps
locally warm temperatures further.

Friday through Saturday, as noted above surface ridging will push
well east of the region as a few lead shortwaves lift north across
the Upper Mississippi Valley and western Lake Superior. The first
one arrives on Friday, with the second wave Friday night/Saturday
morning. With upper-level ridging slowly pushing east of the area
during this time frame, it does look like this convection will be
slow to push eastward across Upper Michigan. Thus, did make changes
to the NBM PoPs and focused chances for thunderstorms late Friday
over the west, and then across the west and central through
Saturday. Given the blocked-up upper-air pattern over the CONUS,
won't be surprised if chances for showers/storms are further delayed
in future forecasts.

Late this weekend, the main longwave trough over the northern
Rockies will dig south across the Upper Great Lakes pushing a cold
front across the region. Expect humidity levels to climb ahead of
this front, but thankfully it should be short-lived. The cold front
will bring an additional focus for showers/storms across the Upper
Peninsula Saturday night/Sunday. Again, if the front is delayed
further expect PoPs to be pushed back. Behind the front next week,
northwest flow takes over and ushers in much cooler air to start
next week.
&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 136 PM EDT TUE AUG 11 2020

Gusty conditions will continue this afternoon as high pressure
builds into Upper Michigan. VFR conditions will continue at all TAF
sites with generally clear skies for all. Under light prevailing
winds tomorrow, a Lake Superior lake breeze is expected to develop,
which will impact mainly SAW and potentially CMX, though winds will
remain light.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 500 AM EDT TUE AUG 11 2020

Winds will increase some on today under a tightening pres gradient
between low pres over Hudson Bay and high pres shifting e toward the
southern Great Lakes. Expect gusts into the 20-25kt range across the
w half of Lake Superior on Tue, strongest off the w side of the
Keweenaw Peninsula. Wind gusts should be mainly under 20kt over much
of the e half. High pres ridging will then dominate thru the midweek
period, keeping winds under 20kt. Winds should increase a bit during
the late week period as the high pres ridge shifts east. Gusts may
reach 25kt at times over mainly the e half of Lake Superior.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...JLB
LONG TERM...Ritzman
AVIATION...JAW
MARINE...JLB
Hazardous weather outlook, Aug 11, 3:38 AM EST, 9 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
438 AM EDT Tue Aug 11 2020

MIZ001>007-009>014-084-085-120845-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
438 AM EDT Tue Aug 11 2020 /338 AM CDT Tue Aug 11 2020/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There is a chance for thunderstorms across the west late Friday
and Friday night, then across west and central Upper Michigan
Saturday into Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-120845-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
438 AM EDT Tue Aug 11 2020 /338 AM CDT Tue Aug 11 2020/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible late Friday through Saturday, and into
Sunday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-120845-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
438 AM EDT Tue Aug 11 2020

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms are possible Saturday through Saturday night.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

Ritzman

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Northern Houghton

When
August 11, 1:33 PM EST to 1:50 PM EST
Where
Northern Houghton forecast zone
Deaths
1 direct, 0 indirect
Reported by
Broadcast Media
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

The Houghton County Sheriff's department responded to a distress call of four people swept out by a current into Lake Superior when a sandbar collapsed at Big Traverse Beach. Several people on the beach assisted in the rescue by using inflatable tubes and were able to get all four people back to shore. One of the rescued, a 12-year-old boy from Commerce, MI, later died when he was being airlifted to the University of Michigan Children's Hospital.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Northern Houghton2020-08-1112MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2020Every state in 2020This day in weather historyWarnings in Michigan, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 915468.